Skip to Search Skip to Global Navigation Skip to Local Navigation Skip to Content

Compensable Travel Time

 

NOTE: The following is applied to NON-EXEMPT employees only. For information on Travel Time for Exempt employees, please refer to HOP 4.27

Below you will find some information taken from the Department of Labor on travel time along with a few examples. The following paragraph addresses the issue of employees attending conferences out of town and staying overnight.

Travel Away from Home Community:
Travel that keeps an employee away from home overnight is travel away from home. Travel away from home is clearly work time when it cuts across the employee's workday. The time is not only hours worked on regular working days during normal working hours but also during corresponding hours on nonworking days. As an enforcement policy the Division will not consider as work time that time spent in travel away from home outside of regular working hours as a passenger on an airplane, train, boat, bus, or automobile.

Overnight Travel for Non Exempt Employees

Example: 
An employee is required to attend a 2-day conference in Dallas on Saturday and Sunday.

Regular work schedule:

8:00 a.m. to 5:00 p.m., Monday through Friday

Work week:

Monday (12:01 a.m.) through Sunday (12:00 a.m.)

 

Travel Time

Compensable Time

Conference Work Time

Compensable Time

Total Compensable Hours

Saturday

7:30 am to 1:30 pm

8 am to 1:30 pm
(5.5 hrs*)

3 pm to 7 pm

3 pm to 7 pm
(4 hrs)

  9.5 hours

Sunday

1 pm to 7:30 pm

1 pm to 5 pm
(4 hrs*)

8 am to 12 pm

8 am to 12 pm
(4 hrs)

  8 hours

According to the DOL:

  • Travel away from home is clearly work time when it cuts across the employee's workday. The time is not only hours worked on regular working days during normal working hours but also during corresponding hours on nonworking days.

Note: The time the employee spends waiting around before the conference 1:30 – 3:00 p.m. on Saturday (1 hour and a half) is not compensable because he or she performed no work.
* The hours spent driving between 7:30 a.m. and 1:30 p.m. on Saturday are considered hours worked because it cuts across the employee's normal work hours.

** The hours spent driving between 1 p.m. and 5 p.m. on Sunday are considered hours worked because it cuts across the employee's normal work hours on a corresponding nonworking day (Sunday). The remaining two and half hours (from 5 p.m. to 7:30 p.m. on Sunday) are not compensable because they fall outside the normal working hours (8 a.m. to 5 p.m.). Lunch hour is to be excluded.

Calculating compensable hours:


Monday through Friday:

 40.00 hours worked

Saturday:

   9.50 hours (worked and traveled)

Sunday:

   8.00 hours (worked and traveled)

Total hours worked:

 57.50 hours

Overtime:

17.5  hours paid @ 1.5 x rate

 

Overnight Travel Time for Classified Exempt Employees

Same assumptions and scenario as noted in the example above:

  • Federal requirements: None
  • State requirements:   None; discretion given to state agency
  • University Policy:        Limits compensable travel time to two (2) hours to and from                                destination.


Same Day Travel to Another City for Non Exempt Employees

A non-exempt employee who regularly works at a fixed location in one city is given a one-day assignment in another city and returns home the same day. The time spent in traveling to and returning from the other city is work time, except that the employer may deduct (not count) that time the employee would normally spend commuting to the regular work site.

Example:

An employee is required to attend a meeting in Austin . The meeting begins at 8 a.m. and ends at 5 p.m.

Regular work schedule:

8:00 a.m. to 5:00 p.m., Monday through Friday

Work week:

Monday (12:01 a.m.) through Sunday (12:00 a.m.)

 

 

Travel time to conference

Conference work time

Travel time from conference to home

Compensable time (Minus 1 hour for lunch)

Monday

6 am to 8 am
(2 hours)

8 am to 5 pm
(8 hours)

5 pm to 8 pm
(3 hours)

6 am to 8 pm (13 hours)

 

M

T

W

TH

F

Total Hours
Worked

13

8

8

8

8

45

45 – 40 = 5 hrs Overtime paid @ 1.5 x rate

Same Day Travel to Another City for Classified Exempt Employees

Same assumptions and scenario as noted in the example (C.) above.

  • Federal requirements: None
  • State requirements:   None; discretion given to state agency
  • University Policy:        Count travel time as hours worked. Entitled to State
                                   CompTime

M

T

W

TH

F

Total Hours
Worked

13

8

8

8

8

45

45 – 40 = 5 hrs State Comp Time

 

PRINTABLE VERSION


Updated: August 17, 2012